Indiana, 2014

Flooding and Hail in Indiana, April 2 to 9, 2014

April 2 to 9, 2014 · NWS IND · 13 events in 10 counties and zones

The heaviest and most widespread rains of the month occurred at the beginning of April. Storms from the 2nd through the 4th dumped 2 to 6 inches of rain on central and southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$26,000
Crop damage
$6,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The heaviest and most widespread rains of the month occurred at the beginning of April. Storms from the 2nd through the 4th dumped 2 to 6 inches of rain on central and southern Indiana. Central Indiana experienced widespread areal flooding from the 3rd through the 4th. Two deaths were attributed to the river flooding in central Indiana. A mother and son perished late on the 4th after driving into a flooded road along the White River near Gosport. The other death occurred when a Greene County man slipped and fell into Bogard Creek, south of Bloomfield, on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 2, 6:12 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 2, 6:12 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EDT WED APR 2 2014

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 229 PM EDT WED APR 2 2014

A WAVY FRONTAL ZONE WILL SET UP ACROSS THE AREA OVER THE NEXT COUPLE
OF DAYS. THIS FRONT WILL GET PUSHED OFF TO THE EAST BY FRIDAY. IN
THE WAKE OF THIS FRONT...HIGH PRESSURE WILL MOVE INTO THE AREA FOR
THE WEEKEND. A LOW PRESSURE SYSTEM MAY MOVE INTO THE OHIO VALLEY BY
EARLY NEXT WEEK.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
ISSUED AT 229 PM EDT WED APR 2 2014

NEXT WAVE OF RAIN/EMBEDDED THUNDERSTORMS CURRENTLY BEGINNING TO MOVE
INTO THE WEST CENTRAL/SOUTHWEST ZONES. SHORT TERM MODEL DATA SUGGEST
THIS WAVE WILL LIFT OFF TO THE NORTHEAST BY THE LATE EVENING
HOURS...SO EXPECTING WIDESPREAD RAIN AND SOME THUNDERSTORMS TO
OVERSPREAD THE AREA DURING THE COURSE OF THE REST OF THE AFTERNOON
AND INTO THE EVENING HOURS. STEEPER MID LEVEL LAPSE RATES ARE
LOCATED JUST SOUTH OF THE LOCAL AREA...SO THE BULK OF THE STRONGER
CONVECTION THROUGH THIS EVENING WILL PROBABLY BE OVER THE SOUTHERN
ZONES. SOME HAIL POSSIBLE IN THE STRONGER CELLS.

MAY BE A RELATIVE LULL IN THE PRECIPITATION LATER TONIGHT IN THE
WAKE OF THIS AFTERNOON/S WAVE...BUT MODEL DATA SUGGEST A STRONG LOW
LEVEL JET AROUND 50 KTS WILL DEVELOP LATE TONIGHT...OVERRUNNING THE
SURFACE FRONT AND NOSING INTO SOUTHWEST INDIANA. THE PRESENCE OF
STEEP MID LEVEL LAPSE RATES COMBINED WITH THE LIFT ALONG THE JET
SUGGEST POTENTIAL FOR HAIL AND HEAVY RAIN WITH THE STRONGER CELLS
THAT MAY DEVELOP...ROUGHLY AROUND AND AFTER 031000Z.

GIVEN THE EXPECTED WARM ADVECTION DEVELOPING TONIGHT...DON/T THINK
TEMPERATURES WILL FALL TOO MUCH. WILL ALLOW FOR A SLIGHT FALL OF
TEMPERATURES TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
ISSUED AT 229 PM EDT WED APR 2 2014

LARGE AREA OF RAIN/THUNDERSTORMS SHOULD BE ONGOING ACROSS THE AREA
BY SUNRISE THURSDAY. GIVEN THE STRONG LOW LEVEL JET...HIGH
PRECIPITABLE WATERS...AND STEEP MID LEVEL LAPSE RATES...HEAVY RAIN
AND SOME HAIL POSSIBLE WITH THE STRONGER CELLS DURING THE MORNING
HOURS.

THERE MAY BE ANOTHER RELATIVE LULL IN THE PRECIPITATION LATER
THURSDAY AFTERNOON AND EVENING AS THE MORNING WAVE LIFTS OUT...AND
THE NEXT WAVE ASSOCIATED WITH THE COLD FRONT NOT ARRIVING UNTIL
LATER IN THE NIGHT THURSDAY. LAPSE RATES/DEEP LAYER SHEAR LOOK
ADEQUATE FOR A SEVERE THREAT THURSDAY NIGHT...ALTHOUGH THE LOW AND
MID LEVEL JETS ARE NOT ALIGNED VERY WELL...WHICH MAY CUT DOWN ON THE
MAGNITUDE OF THE SHEAR.

MODEL DATA INDICATE THE COLD FRONT WILL BE EAST OF THE AREA BY
MIDDAY FRIDAY...SO WILL CUT OFF THE POPS AFTER THAT TIME. MAY GET
QUITE WINDY ON FRIDAY IN THE WAKE OF THE FRONT...WITH THE POTENTIAL
TO MIX DOWN SOME HIGHER WINDS WITH THE MID LEVEL JET OVERHEAD.

WILL LET THE FLOOD WATCH CONTINUE AS IS.

DIFFICULT TEMPERATURE FORECAST OVER THE NEXT COUPLE OF DAYS WITH THE
POTENTIAL FOR A LARGE TEMPERATURE GRADIENT ACROSS THE FRONTAL ZONE.
OPERATIONAL GUIDANCE LIFTS THE FRONT THROUGH THE AREA DURING THE DAY
ON THURSDAY...BUT SOME OF THE FINER SCALE MODELS SUGGEST THIS MAY
NOT HAPPEN UNTIL LATER THURSDAY NIGHT. GIVEN THE EXPECTED AMOUNT OF
PRECIPITATION...SEEMS PLAUSIBLE THE WARM SECTOR MAY BE HELD AT BAY
BY SOME KIND OF CONVECTIVE BOUNDARY. DUE TO THE UNCERTAINTIES
REVOLVING AROUND THE POSITION OF THE FRONT...WILL NOT STRAY TOO FAR
FROM THE GFS TEMPERATURE GUIDANCE AT THIS TIME...BUT WILL UNDERCUT
THE NUMBERS A BIT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 202 PM EDT WED APR 2 2014

GFS SUGGESTS A RIDGE REMAINING OVER THE AREA SATURDAY NIGHT AND
SUNDAY...KEEPING DRY WEATHER IN PLACE ACROSS THE REGION. A SHORT
WAVE IS THEN EXPECTED TO APPROACH FOR SUNDAY NIGHT AND CONTINUE TO
LINGER IN THE AREA THROUGH TUESDAY MORNING AS IT SLOWLY PASSES
THROUGH THE OHIO VALLEY...BRINGING CHANGES FOR RAIN.

A STRONG RIDGE OF HIGH PRESSURE IS THEN EXPECTED IN THE WAKE OF
THE SHORT WAVE...BRINGING DRY AND SEASONABLE WEATHER FOR THE
MIDDLE OF THE NEXT WORK WEEK.

&&

.AVIATION /DISCUSSION FOR THE 03/00Z TAFS/...
ISSUED AT 712 PM EDT WED APR 2 2014

WIDESPREAD MVFR OR WORSE CONDITIONS LIKELY THROUGHOUT THE VAST
MAJORITY OF THE TAF PERIOD.

STALLED FRONTAL ZONE WILL REMAIN IN THE REGION THROUGHOUT THE
PERIOD...WITH AMPLE MOISTURE POOLING ALONG IT AND NUMEROUS
DISTURBANCES MOVING ACROSS IT. EXPECT OCCASIONAL SHOWERS AND SOME
THUNDERSTORMS...ALTHOUGH TIMING AND EXTENT OF THESE THUNDERSTORMS AT
LEAST INITIALLY IS SHAKY...AND WILL REQUIRE VCTS UNTIL MORE
DEVELOPMENT OCCURS.

WOULD NOT BE SURPRISED TO SEE IFR DEVELOPMENT OVERNIGHT INTO EARLY
TOMORROW...BUT CONFIDENCE IN TIMING IS TOO LOW AT THIS TIME. WILL
SIMPLY BRING THINGS DOWN TO THE BORDERLINE AT OVC010.

WINDS WILL GENERALLY BE EAST/SOUTHEASTERLY THROUGH MIDDAY
TOMORROW...BECOMING SOUTHERLY.

STRONG TO SEVERE THUNDERSTORMS MAY IMPACT THE TAF SITES LATE
TOMORROW NIGHT...OUTSIDE OF THE TAF PERIOD. WILL CONTINUE TO MONITOR
THREAT AS FUTURE PACKAGES ARE ISSUED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH FRIDAY MORNING
FOR INZ021-028>031-035>049-051>057-060>065-067>072.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM...PUMA
AVIATION...NIELD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Apr 2, 3:44 PM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 PM EDT WED APR 2 2014

INZ021-028>031-035>049-051>057-060>065-067>072-031000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
444 PM EDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING...

.DAY ONE...TONIGHT.

OUTLOOK: SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

HAZARDS: HEAVY RAINFALL. SMALL HAIL AND GUSTY WINDS. FLOODING.

TIMING: THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION: A WARM FRONT EXTENDING EAST FROM NORTHERN OKLAHOMA
INTO WESTERN KENTUCKY THIS AFTERNOON WILL LIFT NORTH INTO CENTRAL
INDIANA OVERNIGHT. PERIODIC SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND MOVE ACROSS THE REGION THIS EVENING AND OVERNIGHT AS A
RESULT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE AT TIMES THROUGH EARLY FRIDAY.
THERE IS A SLIGHT RISK FOR SEVERE STORMS THURSDAY AFTERNOON
THROUGH EVENING WITH LARGE HAIL...DAMAGING WINDS AND THE
POSSIBILITY OF TORNADOES AS THE PRIMARY THREATS. THUNDERSTORMS
WILL ALSO PRODUCE DANGEROUS LIGHTNING AND HEAVY RAINFALL.

DISCUSSION: A NEARLY STATIONARY WARM FRONT OVER THE OHIO VALLEY
WILL ALLOW SEVERAL AREAS OF LOW PRESSURE TO MOVE ALONG IT AND
BRING SHOWERS AND THUNDERSTORMS TO CENTRAL INDIANA THROUGH EARLY
FRIDAY. SEVERE STORMS ARE POSSIBLE THURSDAY AFTERNOON INTO THE
EVENING AS THE WARM FRONT LIFTS INTO NORTHERN INDIANA...FOLLOWED
BY AN ADDITIONAL THREAT FOR SEVERE WEATHER LATE THURSDAY NIGHT AS
A COLD FRONT SWEEPS THROUGH THE AREA.

HIGH PRESSURE WILL MOVE INTO THE AREA BEHIND THE FRONT FOR FRIDAY
AND INTO THE WEEKEND. GUSTY WINDS IN EXCESS OF 35 MPH ARE POSSIBLE
DURING THE DAY FRIDAY. CHANCES FOR RAIN WILL RETURN ON MONDAY AND
TUESDAY AS LOW PRESSURE TRACKS INTO THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Apr 2, 6:59 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EDT WED APR 2 2014

INZ060-061-067-068-030045-
DAVIESS-GREENE-KNOX-SULLIVAN-
759 PM EDT WED APR 2 2014

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN DAVIESS...SOUTHWESTERN
GREENE...NORTHEASTERN KNOX AND SOUTHEASTERN SULLIVAN COUNTIES UNTIL
845 PM EDT...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF RUSSELLVILLE...OR 19 MILES
NORTHEAST OF VINCENNES...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FREELANDVILLE...
  PLEASANTVILLE...
  EDWARDSPORT...
  SANDBORN...
  PLAINVILLE...
  LYONS...
  ELNORA...
  NEWBERRY...
  ODON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3901 8735 3899 8687 3890 8689 3890 8690
      3882 8691 3881 8692 3874 8692 3879 8739
TIME...MOT...LOC 2359Z 276DEG 30KT 3891 8731

RYAN
Special weather statement, Apr 2, 7:36 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
836 PM EDT WED APR 2 2014

INZ061-068>070-030115-
DAVIESS-GREENE-LAWRENCE-MARTIN-
836 PM EDT WED APR 2 2014

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN DAVIESS...
SOUTHEASTERN GREENE...WESTERN LAWRENCE AND NORTHERN MARTIN COUNTIES
UNTIL 915 PM EDT...

AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF BLOOMFIELD...OR 28 MILES WEST
OF BEDFORD...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEDFORD...
  ODON...
  CRANE...
  BURNS CITY...
  INDIAN SPRINGS...
  OWENSBURG...
  SILVERVILLE...
  WILLIAMS...
  SPRINGVILLE...
  OOLITIC...
  AVOCA...
  MITCHELL...
  BARTLETTSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3899 8642 3872 8644 3877 8710 3899 8706
TIME...MOT...LOC 0036Z 276DEG 29KT 3889 8700

RYAN
Special weather statement, Apr 2, 8:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
915 PM EDT WED APR 2 2014

INZ070-071-030200-
JACKSON-LAWRENCE-
915 PM EDT WED APR 2 2014

...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN JACKSON AND CENTRAL
LAWRENCE COUNTIES UNTIL 1000 PM EDT...

AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF BEDFORD...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEDFORD...
  AVOCA...
  OOLITIC...
  TUNNELTON...
  HELTONVILLE...
  PLEASANT VIEW...
  MEDORA...
  VALLONIA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3877 8668 3895 8668 3893 8609 3878 8609
      3876 8610 3876 8612 3878 8618 3878 8621
      3876 8627 3874 8628 3872 8631
TIME...MOT...LOC 0115Z 275DEG 28KT 3885 8661

RYAN
Local storm report, Apr 2, 8:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
948 PM EDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             3 SE BEDFORD            38.83N  86.45W
04/02/2014  M0.25 INCH       LAWRENCE           IN   TRAINED SPOTTER

&&

NIELD
Local storm report, Apr 2, 8:54 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
954 PM EDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             LINTON                  39.04N  87.16W
04/02/2014  E0.70 INCH       GREENE             IN   TRAINED SPOTTER

&&

NIELD
Special weather statement, Apr 2, 8:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
958 PM EDT WED APR 2 2014

INZ070-071-030300-
JACKSON-LAWRENCE-
958 PM EDT WED APR 2 2014

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN JACKSON AND SOUTHEASTERN
LAWRENCE COUNTIES UNTIL 1100 PM EDT...

AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF BEDFORD...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROWNSTOWN...
  PLEASANT VIEW...
  MEDORA...
  VALLONIA...
  CROTHERSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3890 8640 3895 8580 3881 8579 3874 8584
      3872 8588 3875 8591 3876 8596 3876 8604
      3878 8609 3876 8612 3878 8621 3876 8628
      3874 8628 3873 8631 3868 8631 3868 8639
TIME...MOT...LOC 0157Z 271DEG 24KT 3882 8627

NIELD

The radar

The Evansville,IN radar (KVWX), 84 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

12 flood, 1 hail. Local standard time, as filed.

Flood, Knox

When
April 2, 9:15 PM EST to 11:15 PM EST
Where
Knox County, 1.02 mi SW of Sandborn to 1.03 mi SW of Sandborn
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
38.889, -87.193

High water was reported over State Route 67, south of Sandborn, due to heavy thunderstorm rainfall.

Hail, Montgomery

When
April 3, 2:45 AM EST to 2:47 AM EST
Where
Montgomery County, 0.87 mi SE of New Ross
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.960, -86.710

Flood, Martin

When
April 3, 8:48 AM EST to 11:00 AM EST
Where
Martin County, 0.56 mi NW of Trinity Spgs to 0.7 mi NW of Trinity Spgs
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Department of Highways
Coordinates
38.755, -86.758

INDOT reported water over the road on State Route 450 between Highway 50 in Shoals and State Route 158 in Bedford due to heavy thunderstorm rainfall.

Flood, Tippecanoe

When
April 3, 9:38 AM EST to 12:00 PM EST
Where
Tippecanoe County, 1.06 mi SW of Montmorencie to 1.1 mi SW of Montmorencie
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$500
Reported by
Amateur Radio
Coordinates
40.467, -87.041

A road was flooded in the 7000 block of County Road 350 North due to heavy thunderstorm rainfall.

Flood, Hamilton

When
April 3, 10:22 AM EST to 1:00 PM EST
Where
Hamilton County, 1.59 mi NNW of Home Place to 1.53 mi WSW of Carmel
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.972, -86.159

Street flooding was noted along Carmel Drive due to heavy thunderstorm rainfall.

Flood, Boone

When
April 3, 10:55 AM EST to 1:00 PM EST
Where
Boone County, 3.15 mi S of Royalton
Cause
Heavy Rain
Property damage
$500
Reported by
Unknown
Coordinates
39.885, -86.319

Hook Creek flooded over Wilson Road due to heavy thunderstorm rainfall.

Flood, Marion

When
April 3, 11:15 AM EST to 1:00 PM EST
Where
Marion County, 1.36 mi SSE of Ravenswood to 1.38 mi SSE of Ravenswood
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.863, -86.118

Water was covering the roads at Rural Street and Kessler Boulevard due to heavy thunderstorm rainfall.

Flood, Hendricks

When
April 3, 11:21 AM EST to 2:00 PM EST
Where
Hendricks County, 0.39 mi S of Brownsburg to 0.36 mi S of Brownsburg
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
39.844, -86.400

Flooding was occurring along portions of Highway 136 due to heavy thunderstorm rainfall. Also, portions of Cartersburg Road were flooded between Plainfield and Danville.

Flood, Hamilton

When
April 3, 11:34 AM EST to 2:00 PM EST
Where
Hamilton County, 2.86 mi W of Home Place
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
39.952, -86.204

Water was covering Towne Road, south of 116th Street, on the west side of Carmel due to thunderstorm heavy rainfall. A car was reported in a ditch. No word on any injuries. Flooding also closed 116th Street eastbound, east of Ditch Street, and also 136th Street between Rangeline Road and Highway 31. Street crews are clearing drains.

Flood, Hamilton

When
April 3, 11:46 AM EST to 2:00 PM EST
Where
Hamilton County, 2.18 mi W of Fishers to 1.86 mi W of Fishers
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.971, -86.061

Plum Creek Golf Course was flooded due to heavy thunderstorm rainfall.

Flood, Marion

When
April 3, 1:13 PM EST to 3:00 PM EST
Where
Marion County, 1.99 mi SE of West Newton to 2.05 mi SE of West Newton
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
NWS Employee
Coordinates
39.628, -86.256

Water was reported to be 3 inches deep on Mann Road near the Morgan-Marion county line due to thunderstorm heavy rainfall.

Flood, Monroe

When
April 5, 1:45 AM EST to 4:40 PM EST
Where
Monroe County, 1.46 mi WNW of Mt Tabor to 1.59 mi W of Mt Tabor
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$8,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
39.326, -86.646

WTHI-TV reported that Indiana Conservation Officers said the morning of Saturday the 5th; they were searching for two missing people after their vehicle became submerged in flood waters. Their bodies were found later Saturday afternoon.

Officers were looking for a 24-year-old female and a 5-year-old boy, of Paragon. Both went missing early Saturday morning.

According to DNR officials, a female driver, the deceased female, and the deceased boy were traveling in a car on Moon Road when they became lost Saturday. The three were trying to make their way back to Paragon.

The driver of the car attempted to drive through high water. Officials say the road did not have a high water sign because it is so infrequently traveled.

After the driver entered the water, she tried to reverse, but the car was taken into the water. The two deceased could not swim, so the driver told them to get on top of the car while she swam to get help at a nearby home.

When the driver returned from getting help, the car, along with the two, were gone.

Officers searched the area for hours Saturday. Around 4:20 p.m., the boy's body was found in the flood waters. The female's was found shortly after, around 4:40 p.m. The bodies were found about 100 yards from the vehicle, which had drifted about 100 yards from its original location.

Flood, Greene

When
April 7, 12:00 AM EST to April 9, 12:00 AM EST
Where
Greene County, 1.89 mi NNW of Scotland to 1.88 mi N of Scotland
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$100
Crop damage
$500
Reported by
Newspaper
Coordinates
38.947, -86.928

The White River in the area of Bogard Creek was extensively flooded, but not at a record stage. Recent rainfall of one half to three quarters of a inch on wet to very wet ground caused Bogard Creek to overflow. The time of the flooding was estimated based on the stage at a nearby river.

The Greene County Daily World reported that a rural Bloomfield man drowned after he apparently slipped and fell into a flood-swollen creek in Taylor Township on the morning of April the 8th. The victim, 62, lived on the property where Bogard Creek flows on U.S. 231, south of Bloomfield. The Greene County Coroner said no foul play is indicated and it looks like the victim may have been walking along the creek bank and simply fell into the water. The exact time of the incident has not been determined, but his body was found at about 11:30 AM by two close friends who had come to check on the victim. The victim's body was in two to three feet deep water and had been retrieved from the water by the friends when authorities arrived at the site, which is located in Taylor Township between County Road 400 and County Road 600.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Monroe2014-04-0524FemaleVehicle/Towed TrailerDirect
Flood, Monroe2014-04-055MaleVehicle/Towed TrailerDirect
Flood, Greene2014-04-0862MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515623, 515615, 515624, 515625, 515626, 515627, 515628, 515629, 515632, 515633, 515634, 515636, 541110.